Pennsylvania, 2002

Heavy Snow in Pennsylvania, December 5, 2002

December 5, 2002 · NWS CTP · 36 events in 36 counties and zones

36 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 4, 6:50 PM EST, 8 hours 10 minutes earlier.

Area forecast discussion, Dec 4, 6:50 PM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 PM EST WED DEC 4 2002

...WL EXPAND WINT WX ADV TO INCL SOMERSET AND BEDFORD COS AND UP
NUMS ELSEWHERE...

WL MAKE AN UPD TO MENTION BIGGER SF NUMS IN MOST OF FA...ESP ALONG
SRWN BORDER...WHERE CURR IR ENHANCEMENT LOOKS TO PASS DIRECTLY OVHD.
THUS WILL PUT SOMERSET AND BEDFORD COS INTO A NEW GROUP AND BUMP
THEM UP TO ADV SNOWFALL (2 TO 4). WL ALSO UP THE NUMBERS (AROUND AN
INCH MORE) FOR REST OF FA. THIS WILL MESH WITH OUR NEIGHBORS BETTER
AS WELL. WL HOLD WARNING AREA WHERE IT IS CURR.

WHILE 18Z ETA RUN MAY BE OVERDONE (AS MOST INTERMEDIARY ETA RUNS
SEEM TO BE) WITH THE NEW QPF NUMS...IT IS HARD TO IGNORE THE 0.54
OF QPF IT CRANKS OUT AT KAOO. SIMILAR INCREASES ARE SEEN THROUGH OUR
ENTIRE FA. 18Z MM5 PUTS THE 0.25 STRIPE OF QPF ACCUM THRU
BLOOMSBURG...STATE COLLEGE AND EBENSBURG. THE 0.5 STRIPE EVEN
WIGGLES AS FAR NORTH AS CONFLUENCE...KHGR AND LNS. WITH S/W RATIOS
OF 12:1 OR EVEN 15:1 (OWEING TO HOW DRY AND COLD WE WILL BE THRU
THE EVENT)...I MUST UP THE NUMBERS A BIT NOW. MID SHIFT MAY SEE
THEMSELVES UPPING THEM A BIT MORE IF TREND IS ACCURATE AND
CONTINUES.

LAST THOUGHT IS THAT IT LOOKS LIKE THE DEFORMATION BAND MAY HANG OUT
A BIT LONGER THAN EARLIER ANTICIPATED IN THE CENTRAL AND NORTHERN
COS...AND MAY RECEIVE SOME LAKE-ENHANCEMENT/JUICE. THIS LENDS
FURTHER SUPPORT TO UPPING THE TOTALS ACROSS THE BOARD.

.CTP...
PA...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR PAZ064>066.
     WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY
AFTERNOON FOR PAZ033>036-056>059-063.

DANGELO
Hazardous weather outlook, Dec 4, 4:16 AM EST, 22 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

A STORM OVER TEXAS THIS MORNING WILL TRACK NORTHEAST TO NEAR CAPE
HATTERAS BY THURSDAY MORNING. THIS SYSTEM IS EXPECTED TO BRING A
PERIOD OF SNOW TO CENTRAL PENNSYLVANIA LATE WEDNESDAY NIGHT AND
THURSDAY MORNING. AT THIS POINT...A 1 TO 4 INCH SNOWFALL APPEARS
LIKELY EVERYWHERE...WITH HIGHER AMOUNTS POSSIBLE OVER FAR
SOUTHEASTERN AREAS WHERE A WINTER STORM WATCH HAS BEEN ISSUED.

A COLD FRONT FORECAST TO PASS THROUGH THE STATE SUNDAY MAY SPREAD
SOME LAKE EFFECT SNOWS OVER NORTHWESTERN PARTS OF THE STATE SUNDAY
AFTERNOON AND NIGHT.

ANOTHER STORM SYSTEM COULD SPREAD WINTRY PRECIPITATION OVER THE
COMMONWEALTH AROUND TUESDAY OF NEXT WEEK.

LA CORTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Clinton

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Heavy Snow, Bedford

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy Snow, Blair

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Heavy Snow, Cambria

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Heavy Snow, Cameron

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Heavy Snow, Clearfield

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Heavy Snow, Columbia

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Heavy Snow, Cumberland

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Heavy Snow, Dauphin

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Heavy Snow, Elk

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Heavy Snow, Huntingdon

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Heavy Snow, Juniata

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Heavy Snow, Lancaster

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy Snow, Lebanon

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Heavy Snow, McKean

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Heavy Snow, Mifflin

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Mifflin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Heavy Snow, Montour

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Heavy Snow, Northern Centre

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Northern Lycoming

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Northumberland

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Heavy Snow, Potter

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Heavy Snow, Schuylkill

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Heavy Snow, Snyder

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Heavy Snow, Somerset

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy Snow, Southern Centre

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Southern Clinton

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lycoming

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Sullivan

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Heavy Snow, Tioga

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
Warren forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

On Thursday, December 5th, a low pressure system over the Ohio Valley redeveloped along the middle Atlantic coastline, producing a large swath of moderate to locally heavy snow across much of central and southern Pennsylvania. Snowfall began during the pre-dawn hours, and rapidly increased in intensity through the mid-morning hours. The snow gradually tapered off by early afternoon from west to east. By the time the snow ended early Thursday afternoon, widespread snowfall amounts of 7 to 10 inches blanketed much of the lower Susquehanna Valley, with 5 to 8 inches across the central mountains and middle Susquehanna Valley. Snowfall rates of 1 to 2 inches per hour occurred between 8:00 and 11:00 a.m., creating hazardous travel conditions and resulted in numerous school and business closings throughout central Pennsylvania.

Heavy Snow, York

When
December 5, 3:00 AM EST to 3:00 PM EST
Where
York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322180, 5322181, 5322182, 5322183, 5322184, 5322185, 5322186, 5322187, 5322188, 5322189, 5322190, 5322191, 5322192, 5322193, 5322194, 5322195, 5322196, 5322197, 5322198, 5322199, 5322200, 5322201, 5322202, 5322203, 5322204, 5322205, 5322206, 5322207, 5322208, 5322209, 5322210, 5322261, 5322262, 5322263, 5322264, 5322265.